Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Midland/Odessa, TX

June 11, 2003Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 2003, 5:25 PM CDT for Scurry County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 5:25 PM CDT (22:25 UTC)
Expired
Jun 11, 2003, 6:00 PM CDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WUUS54 KMAF 112225
SVRMAF
TXC415-112300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SCURRY COUNTY IN WEST TEXAS

* UNTIL 600 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF CHINA GROVE...OR ABOUT 13
  MILES SOUTH OF SNYDER...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  THE MIDWAY COMMUNITY...INADALE...HERMLEIGH...DUNN AND CHINA GROVE

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3266 10097 3252 10101 3252 10066 3279 10068

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:10 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 11, 2:10 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT WED JUN 11 2003

.SHORT TERM...
A DRYLINE EXTENDED ROUGHLY FROM LAMESA TO MIDLAND TO WEST OF
SANDERSON AT 18Z. AN ISOLATED SEVERE THUNDERSTORM HAS ALREADY
DEVELOPED ALONG THIS FEATURE OVER NORTHERN TERRELL COUNTY.
VISIBLE SATELLITE IMAGERY ALSO SHOWS TOWERING CUMULUS DEVELOPING
ACROSS THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION. WE WILL
CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...MAINLY FROM THE
WESTERN LOW ROLLING PLAINS TO THE LOWER TRANS PECOS REGION. ANY
STORMS THAT DEVELOP WILL HAVE A GOOD CHANCE OF BECOMING SEVERE.
OTHERWISE...SKIES SHOULD BE MOSTLY CLEAR OVER THE WESTERN HALF OF
THE FORECAST AREA TONIGHT WITH A DRY AIRMASS IN PLACE BEHIND THE
DRYLINE.

.LONG TERM...
THE DRYLINE IS EXPECTED TO MIX BACK AND FORTH ACROSS THE AREA OVER
THE NEXT FEW DAYS. THE DRYLINE...AND WEAK SHORTWAVES IN THE UPPER
FLOW MAY PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT EACH DAY
THROUGH SATURDAY...MAINLY FROM THE EASTERN PERMIAN BASIN/WESTERN LOW
ROLLING PLAINS TO THE LOWER TRANS PECOS REGION. A COLD FRONT WILL
MOVE SOUTH ACROSS THE FORECAST AREA SUNDAY...AS A SHORTWAVE DEEPENS
OVER OKLAHOMA. THE LATEST GFS SHOWS THIS SHORTWAVE AXIS EXTENDING
FROM NORTH TEXAS TO THE TRANS PECOS REGION SUNDAY AFTERNOON. WE WILL
INTRODUCE A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY OVER MOST AREAS
EAST OF THE MOUNTAINS. AN UPPER LEVEL RIDGE WILL BUILD OVER THE FOUR
CORNERS REGION MONDAY THROUGH WEDNESDAY. WE WILL GENERALLY FORECAST
DRY CONDITIONS ACROSS THE AREA THROUGH MIDWEEK. HOWEVER...ANY
THUNDERSTORMS THAT BECOME ORGANIZED OVER THE HIGHER TERRAIN OF
EASTERN NEW MEXICO MAY PROPAGATE SOUTHEAST AND AFFECT OUR NORTHERN
COUNTIES LATE AT NIGHT.

PRELIMINARY NUMBERS:

MAF 70 97 69 97 / 20 20 20 20
CNM 65 98 65 98 /  5  5  5  5
MRF 58 87 57 89 /  5  5  5  5
FST 70 97 69 98 / 10 20 20 20

.MAF...
TX...NONE.
NM...NONE.

21
Hazardous weather outlook, Jun 11, 2:30 PM CDT, 2 hours 55 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING FROM THE
WESTERN LOW ROLLING PLAINS... ACROSS THE EASTERN PERMIAN BASIN...
TO THE LOWER TRANS PECOS.  SOME OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND.  ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP TOMORROW
AFTERNOON OVER THE FAR EASTERN PART OF THE AREA.  SOME OF THESE
STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

In the hours before

Local storm report, Jun 11, 2:58 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    20 N SANDERSON            TX   3 INCH HAIL
06/11/03   TERRELL                        REPORTED BY PUBLIC.

0100 PM    32 S BAKERSFIELD          TX   3 INCH HAIL
06/11/03   PECOS                          REPORTED BY PUBLIC.
Special weather statement, Jun 11, 3:52 PM CDT, 1 hour 33 minutes before
TXZ047-048-052-053-063-069-070-075-082-120200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT WED JUN 11 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 900 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN...SCURRY AND UPTON

IN SOUTHWEST TEXAS...

PECOS AND TERRELL

THIS TORNADO WATCH INCLUDES THE CITIES OF...

BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...DRYDEN...FORT
STOCKTON...GAIL...GARDEN CITY...MCCAMEY...RANKIN...SANDERSON...
SHEFFIELD AND SNYDER

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:55 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell65 min
Jun 11, 4:25 PM CDTSevere Thunderstorm WarningMAFPecos65 min
Jun 11, 4:35 PM CDTSevere Thunderstorm WarningMAFGlasscock25 min
Jun 11, 5:00 PM CDTSevere Thunderstorm WarningMAFMitchell60 min
Jun 11, 5:20 PM CDTSevere Thunderstorm WarningMAFTerrell70 min
Jun 11, 5:28 PM CDTTornado WarningMAFTerrell62 min
Jun 11, 6:28 PM CDTTornado WarningMAFTerrell62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.